Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 142, NWS Goodland, KS

June 19, 2010Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2010, 5:55 AM CDT for Norton County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2010, 5:55 AM CDT (10:55 UTC)
Expired
Jun 19, 2010, 7:00 AM CDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Norton County, KS

The radar

The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 5:30 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.9 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
3615 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 4:21 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 19, 4:21 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
321 AM MDT SAT JUN 19 2010

.DISCUSSION...
320 AM MDT SAT JUN 19 2010

UPPER FLOW WILL BE SOUTHWEST OVER KANSAS WITH A RIDGE MOVING INTO
THE PLAINS AND THEN SHIFTING EAST BY MONDAY. SURFACE LOW PRESSURE
WILL BE OVER SOUTHEAST COLORADO THROUGH THE PERIOD WITH THE FRONT
MOVING BACK AND FORTH ACROSS THE FA EACH AFTERNOON AND EVENING.

SHORTWAVES COME THROUGH THE FLOW EACH AFTERNOON AND EVENING THROUGH
MONDAY. THERE IS PLENTY OF CAPE (AROUND 4000 J/KG) AND GOOD SHEAR
(40-45KTS) EACH DAY. HOWEVER H7 TEMPERATURES RANGE FROM 14-16 C. THE
NAM SHOWS ONLY A BRIEF PERIOD AROUND 00Z WHEN CONVECTIVE INHIBITION
DROPS OFF TO AROUND 60 J/KG MAINLY OVER THE NORTHWEST FA. OTHERWISE
CIN VALUES ARE HIGH. SHORTWAVES COMING THROUGH ARE NOT IMPRESSIVE.
FORECAST SOUNDINGS ACROSS THE FA SHOW VERY DRY MID LEVELS.
BOUNDARIES FOR THUNDERSTORMS WILL MAINLY BE THE TROUGH OVER THE
NORTHWEST FA AND THE WARM FRONT WHICH WILL VARY BUT WILL BE
POSITIONED ACROSS THE KANSAS ZONES FROM EAST TO WEST. DUE TO THE
WARM MID LEVEL TEMPERATURES AND CIN HAVE OPTED TO GO WITH LOW POPS
FOR MOST PERIODS.

SPC HAS ISSUED SEVERE WATCH 348 FOR YUMA AND DUNDY COUNTIES
EFFECTIVE UNTIL 14Z SAT. PLAN TO MONITOR STORMS AND POSSIBLY CANCEL
EARLY.

SATELLITE/METARS SHOWING STRATUS OVER THE NORTHWEST FA SO WILL
INCLUDE A MORNING PERIOD OF STRATUS. THIS LOOKS POSSIBLE AGAIN EARLY
SUNDAY MORNING.

GENERALLY FOLLOWED MET GUIDANCE FOR MAX TEMPERATURES WHICH WILL RUN
IN THE MID/UPPER 90S. MAV GUIDANCE WAS USED FOR MIN TEMPERATURES
WITH READINGS IN THE 60S.

FS
&&

.AVIATION...
1057 PM MDT FRI JUN 18 2010

FOR THE 06Z TAFS...VERY COMPLICATED SET OF TAFS. ALL IS DEPENDENT
ON WHERE THE WARM FRONT ENDS UP THROUGH TOMORROW WHICH THE MODELS
DO NOT AGREE ON. MODELS LOOK A LITTLE FURTHER NORTH WITH THE
ACTIVITY AND MAY NOT IMPACT THE KMCK TAF AS EARLIER THOUGHT. SO
PULLED BACK TO JUST A CB MENTION. ALSO DIFFERENCE IN WHERE THE
STRATUS AND FOG END UP. PULLED BACK ON THE CEILING HEIGHT BUT KEPT
IT IN THE MVFR RANGE.

CLOUDS LOOK TO NOT BREAK AT KMCK BUT DID RAISE THEM TO JUST ABOVE
MVFR. AGAIN NOT SURE WHERE THE WARM FRONT WILL END UP PLUS WE MAY
END UP CAPPED FOR MOST OF THE DAY. SO CHOSE TO HANDLE WITH A CB
MENTION BUT AT THIS TIME KMCK LOOKS LIKE THE BEST CHANCE FOR
THUNDERSTORMS TO AFFECT THAT SITE.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 18, 11:32 AM CDT, 18 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT FRI JUN 18 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191615-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1032 AM MDT FRI JUN 18 2010 /1132 AM CDT FRI JUN 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS EASTERN COLORADO
AND ALONG AND SOUTH OF A HILL CITY TO TRIBUNE LINE LATE THIS
AFTERNOON AND EVENING AS A FRONT STALLS NEAR THE AREA. THE CHANCE
FOR THUNDERSTORMS WILL INCREASE OVERNIGHT AND THROUGH THE EARLY
MORNING HOURS...MAINLY ALONG AND NORTH OF A YUMA TO GOVE LINE.

LARGE HAIL WILL BE THE PRIMARY THREAT WITH ANY STORM THAT FORMS.
THIS THREAT WILL BE HIGHEST ACROSS THE EASTERN HALF OF THE
AREA...ESPECIALLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ISOLATED THUNDERSTORM IS POSSIBLE SATURDAY MORNING ALONG AND
EAST OF A MCCOOK TO HILL CITY LINE. LARGE HAIL WILL BE POSSIBLE
WITH THESE STORMS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS
REDEVELOPING LATE IN THE AFTERNOON AND EARLY SATURDAY EVENING. IF
THUNDERSTORMS CAN DEVELOP...SEVERE WEATHER IS POSSIBLE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON OVER
EASTERN COLORADO AND AGAIN MONDAY AFTERNOON NORTH OF INTERSTATE
70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

JRM

In the hours before

Special weather statement, Jun 19, 1:16 AM CDT, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1216 AM MDT SAT JUN 19 2010

COZ090-190645-
YUMA COUNTY-
1216 AM MDT SAT JUN 19 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 1213 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CLARKVILLE...MOVING
NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4044 10236 4035 10231 4023 10277 4029 10280
      4034 10280 4035 10278 4042 10278 4044 10274
TIME...MOT...LOC 0616Z 247DEG 20KT 4035 10270

STASSER
Local storm report, Jun 19, 1:20 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1220 AM MDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             3 W CLARKVILLE          40.38N 102.68W
06/19/2010  E0.75 INCH       YUMA               CO   TRAINED SPOTTER

&&

50
Local storm report, Jun 19, 2:10 AM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
110 AM MDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HAIL             10 WNW WAUNETA          40.35N 102.43W
06/19/2010  E0.75 INCH       YUMA               CO   TRAINED SPOTTER

&&

50
Special weather statement, Jun 19, 5:19 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
419 AM MDT SAT JUN 19 2010

KSZ003-NEZ081-191045-
DECATUR-RED WILLOW-
519 AM CDT SAT JUN 19 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DECATUR COUNTY IN NORTHWEST KANSAS AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 518 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DANBURY...MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 4019 10019 4019 10018 4003 10018 3989 10048
      4003 10062 4029 10019 4028 10019
TIME...MOT...LOC 1019Z 234DEG 32KT 4001 10046

STASSER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:16 AM CDTSpecial Weather StatementGLDPhillips29 min
Jun 19, 1:34 AM CDTSevere Thunderstorm WarningGLDYuma56 min
Jun 19, 2:31 AM CDTSevere Thunderstorm WarningGLDYuma36 min
Jun 19, 4:26 AM CDTSevere Thunderstorm WarningGLDRed Willow47 min
Jun 19, 5:19 AM CDTSpecial Weather StatementGLDRed Willow26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.